The autopsy of eight-year-old Felipe Gomez-Alonzo, a Guatemalan boy who died in U.S. custody on Christmas Eve, revealed that he had the flu at the time of his death. His cause of death, however, has not determined as of Thursday.
New Mexico Office of the Medical Investigator released a statement that read, in part:
The New Mexico Office of the Medical Investigator has performed an autopsy on Felipe Gomez-Alonzo. Results of nasal and lung swabs have tested positive for influenza B. While this result indicates that the child had influenza, determining an accurate cause of death requires further evaluation of other laboratory specimens and interpreting the findings in the context of the symptoms and autopsy findings.
Felipe Gomez-Alonzo fell ill in U.S. Customs and Border Protection (CBP) custody last Monday and was taken to a hospital and diagnosed with a common cold and a fever. The child was given prescriptions for Amoxicillin and Ibuprofen and was released. (RELATED: Parents Of 8-Year-Old Migrant Who Died Brought Boy For Easier US Entry)
According to the CDC, Amoxicillin does not treat the flu because antibiotics do not fight viruses, and the flu is a virus. The child was likely given the Ibuprofen to break the fever, which is one of the medications most known for doing that.
Gomez-Alonzo’s father was offered further medical treatment for his son but declined, according to the Department of Homeland Security. During a later welfare check, agents noticed the boy was in poor condition and took him back to the hospital, where he passed away just before midnight.
In a recent interview with Reuters, Gomez-Alonzo’s mother Catarina said she and her husband had “hoped taking their eight-year-old son would make it easier for the pair to get in. Instead, the boy fell ill and died.”
Felipe is the second child to die in CBP custody this month. Seven-year-old Jakelin Caal, also from Guatemala, passed away after falling ill during a bus ride to the nearest U.S. port of entry. Medical officials believed she died due to sepsis shock.